MAUDE Adverse Event Report: ENDOLOGIX AFX2; BIFURCATED STENT GRAFT

ENDOLOGIX AFX2; BIFURCATED STENT GRAFT
Model Number BEA22-60/I16-40
Medical Device Problem Codes Collapse (1099); Occlusion Within Device (1423); Off-Label Use (1494); Improper or Incorrect Procedure or Method (2017); Patient-Device Incompatibility (2682)
Health Effect - Clinical Codes Embolism (1829); Failure of Implant (1924); Occlusion (1984); Thrombus (2101)
Date of Event 08/16/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The devices involved in the event will not be returned for evaluation, they remain implanted in the patient.If additional information pertinent to the incident is obtained, a follow-up report will be submitted.
 
Event or Problem Description
Patient was initially implanted with a bifurcated stent to treat occlusive disease and an aortoiliac dissection.The procedure was completed and two hours post implant the patient experienced back pain, loss of bilateral distal pulse and coldness of the feet.The physician completed an angiogram and found an occlusion in the aorta.The physician inserted a catheter to begin tissue plasminogen activator (tpa) therapy before transferring the patient to (b)(6) hospital.Once transferred it was reported the patient had a clot in the left limb, an emboli in the left tibial peroneal trunk and an emboli in the left profunda.The physician completed several treatments including; an open thrombectomy, an injection of tpa, and heparinized saline with nitroglycerin.The physician ballooned the main body and both limbs.A final aortogram showed stent graft patency and no residual clot.There have been no additional adverse events reported for this patient.
 
Additional Manufacturer Narrative
Based on the information received, clinical evaluation confirmed the reported aortoiliac occlusive disease, dissection prior to implant, loss of distal pulses, total occlusion of the infra-renal aorta to iliacs (stent and vessel), distal emboli at initial endovascular and subsequent surgical procedure, and successful resolution of aortic and iliac occlusions.Additional clinical findings were that the stent had collapsed.Cumulative knowledge informed by past assessments of similar complaints was applied to a review of the available medical information.The most likely cause of the inadequate stent graft patency was related to the off-label product use condition due to preexisting aortoiliac occlusive disease and symptomatic aortic dissection (cautionary product use condition).Additionally, there was evidence of a recurrent distal aortic stenosis at the area of the preexisting dissection (anatomy related).It was unclear whether this distal stenosis was resolved at the initial implant repair.The stent cage collapse was not observed on the repair angiogram.There were no procedure- related harms detected.Associated clinical harms for this device failure included: total infrarenal aortic iliac occlusion; secondary endovascular procedure, secondary surgical procedure, left lower extremity emboli.The patient was discharged home on the third post-operative day on anti-coagulation therapy.The review of manufacturing lot confirmed all devices met specifications prior to release.This complaint is not capa eligible at this time.These types of events will be monitored and trended as part of the quality system.(b)(4).

Brand Name
AFX2
Common Device Name
BIFURCATED STENT GRAFT
Manufacturer (Section D)
ENDOLOGIX
2 musick
irvine CA 92618
MDR Report Key6868619
Report Number2031527-2017-00463
Device Sequence Number16474747
Product Code MIH
UDI-Device Identifier00818009015013
UDI-Public(01)00818009015013(17)171222
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
P040002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/16/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/22/2017
Device Model NumberBEA22-60/I16-40
Device Lot Number1632449-001
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 08/16/2017
Supplement Date Received by Manufacturer11/30/2017
Initial Report FDA Received Date09/15/2017
Supplement Report FDA Received Date04/30/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age43 YR